Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 30, NWS Fort Worth, TX

May 14, 2016Lampasas County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 14, 2016, 5:01 PM CDT for Lampasas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2016, 5:01 PM CDT (22:01 UTC)
Expired
May 14, 2016, 8:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Lampasas County, TX

The radar

The Ft Hood radar (KGRK), 77 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WGUS54 KFWD 142201
FFWFWD
TXC281-150100-
/O.NEW.KFWD.FF.W.0030.160514T2201Z-160515T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
501 PM CDT SAT MAY 14 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LAMPASAS COUNTY IN CENTRAL TEXAS...

* UNTIL 800 PM CDT

* AT 500 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
  THERE WAS 1 FOOT OF WATER OVER HIGHWAY BETWEEN THE 5000 AND 8000
  BLOCK OF EAST HIGHWAY 190 EAST OF LAMPASAS. THIS FLOODING IS DUE
  TO A CLOGGED CULVERT.  THERE ARE SEVERAL SPOTS ON CR4330 THAT HAVE
  WATER OVER IT. ADDITIONAL FLOODING OF LOW LYING SPOTS IN
  SOUTHEASTERN LAMPASAS COUNTY IS POSSIBLE AS MODERATE TO HEAVY RAIN 
  ONLY SLOWLY TAPERS OFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COPPERAS COVE...LAMPASAS AND KEMPNER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3121 9817 3122 9801 3107 9791 3104 9791
      3103 9796 3103 9816

$$

58
2 follow-up statements
975 
WGUS74 KFWD 142257
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
557 PM CDT SAT MAY 14 2016

TXC281-150100-
/O.CON.KFWD.FF.W.0030.000000T0000Z-160515T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMPASAS TX-
557 PM CDT SAT MAY 14 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN LAMPASAS COUNTY...

AT 556 PM CDT...LOCAL LAW ENFORCEMENT REPORTED THAT THE FLOODING HAS
ENDED ALONG HIGHWAY 190 EAST OF LAMPASAS. FLOODING IS STILL
OCCURRING IN SOME OF THE LOW LYING SPOTS ON CR4330.  THE HEAVY RAIN
HAS ENDED BUT RUNOFF FROM THE EARLIER RAIN MAY CONTINUE TO CAUSE
SOME FLOODING FOR THE NEXT HOUR OR TWO.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LAMPASAS AND KEMPNER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3121 9817 3122 9801 3107 9791 3104 9791
      3103 9796 3103 9816

$$

58
249 
WGUS74 KFWD 150057
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
757 PM CDT SAT MAY 14 2016

TXC281-150104-
/O.EXP.KFWD.FF.W.0030.000000T0000Z-160515T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMPASAS TX-
757 PM CDT SAT MAY 14 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LAMPASAS COUNTY WILL
EXPIRE AT 800 PM CDT...

LAW ENFORCEMENT REPORTS THAT THE WATER HAS RECEDED FROM THE LOW
LYING SPOTS ON CR4330 THAT HAD FLOODED EARLIER. THE RAIN HAS ENDED
AND NO ADDITIONAL FLOODING IS EXPECTED THIS EVENING.

LAT...LON 3121 9817 3122 9801 3107 9791 3104 9791
      3103 9796 3103 9816

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:42 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 14, 3:42 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
342 PM CDT SAT MAY 14 2016

.DISCUSSION...

.SYNOPSIS...
Unsettled weather will continue across North and Central Texas
over the next 7 to 10 days. The large scale pattern does suggest
that there will be the potential for some severe weather across
parts of the area, however, the fine details remain unclear at
this time. What is more certain is that temperatures will be near
or just below normal values across much of the area.

&&

.SHORT TERM (Tonight through Monday)...
For tonight...Rain chances will linger mainly for areas along and
southeast of an Athens to Killeen line as daytime convection
associated with a deformation axis and upper level shortwave
depart the region. While isentropic upglide was noted along the
295-300K theta surfaces, wind speeds along these surfaces appear
to be fairly weak across the CWA. The isentropic ascent does
appear to be a tad stronger further west and have kept low PoPs
across the northwestern and along the Red River counties in case
a stray shower or thunderstorm drifts eastward. I have also kept a
mention of precipitation across far southwestern zones to account
for any lingering precipitation. In general...I think that with
the continued north/northeast winds...most areas will remain cool
and dry with perhaps a chance for some patchy drizzle as winds
gradually veer to the east-northeast during the overnight hours.

For Sunday...Better low level warm and moist advection is
expected to commence with a weak trough to the northwest inducing
lee-side cyclogenesis. The old cold front that slipped southward
through North and Central TX on Saturday will lift back towards
the north as a warm front through the day. There does appear to
be a signal in the coarser resolution models for a slight uptick
in precipitation across southeastern and western zones. Various
high resolution model guidance, however, suggests that most areas
will remain dry. Given the expected increase in warm/moist
advection across southwestern/western zones, will keep Pops in the
40 to 50 percent range. If high resolution guidance comes into
more agreement with the coarser guidance, then higher PoPs may be
warranted.

Instability parameters should increase as the warm front lifts
northward during the afternoon hours and values on the order of
1000- 1500 J/kg are being advertised by both the NAM and GFS. Deep
layer shear values, however, are only on the order of 15 to 25
knots which should facilitate a multi-cellular convective mode, should
it develop. As a result, will advertise a gusty downburst threat
with forecast profiles exhibiting nearly moist adiabatic profiles
aloft with an inverted-v type look near and just above the
surface. Heavy rainfall will also be possible with the increasing
moisture content in the atmosphere.

The better threat for more widespread rainfall appears to be
late Sunday afternoon into Sunday evening as stronger
warm/moist advection ramps up in response to a broad trough
swinging through the area. Forecast profiles continue to exhibit
a nearly moist adiabatic profile and with PW nearing 1.75" in
spots, there will be a threat for instances of moderate to heavy
rain. This may aggravate any ongoing river flood issues and
result in some sporadic flood problems across North and Central
Texas.

For Monday...The best rain chances appear to shift eastward as
one shortwave trough departs the region. Simultaneously a dryline
will sharpen to the west with another, but broader upper
trough over portions of New Mexico and Colorado. The upper trough
is forecast to deamplify as it shifts eastward which may mean
weaker synoptic scale lift across parts of North and Central
Texas. Forecast soundings reveal a fairly formidable cap in place
across the area which should serve to keep the coverage of
afternoon storms very low. The synoptic models also suggest that
the dryline will remain west of the area which removes the
potential for mesoscale ascent along the dryline to overcome the
cap. Through the afternoon hours, however, synoptic models do show
that the cap may weaken sufficiently in some areas (interestingly
enough across eastern and southeastern zones) to allow for the
development of convection. Right now, confidence is low with
regards to specific locations as to where the cap will be
breached, but if it does occur, sufficient instability coupled
with marginal wind shear will result in strong to severe
thunderstorms. The main risk with thunderstorms would be
large hail and damaging downburst winds. Again, there remains a
lot of uncertainty with regards to cap erosion and a source of
appreciable lift, so stay tuned for further updates to the
forecast.

&&

.LONG TERM (Tuesday through Saturday)...
For Tuesday...Model solutions are slowly converging with regards
to precipitation and the severe weather potential on Tuesday.
Current implications are that a cold front will slide southward
through portions of Oklahoma and into western North Texas through
the day on Tuesday. Previous runs of the GFS were less progressive
with this boundary and kept it further north. With better
agreement, confidence was high enough to increase PoPs into the
likely category across a large chunk of North and Central TX.
Examination of instability and wind shear shows that the
atmosphere will be characterized by large amounts of CAPE with
magnitudes on the order of 3000-3500 J/kg and deep layer shear
values in the 25 to 30 knot range. These magnitudes should foster
multicellulr convection capable of large hail and damaging winds.
As the cold front slides southward through all of North and
Central TX, it may be possible to get a consolidated cold pool
which may lead to more of an organized linear/bowing structure
across parts of the area. These details will be refined with time.

For Wednesday...Rain chances will linger across the area as weak ascent
over the cooler surface air continues. Instability parameters are
still advertised to be in the 1000-1500 J/kg range. These values
may be a tad too high given the expected convection on Tuesday and
early Wednesday morning. If widespread convection late Tuesday and
Wednesday morning does occur, it may limit the intensity of
convection later on Wednesday afternoon. In addition, there does
not appear to be strong dynamics in place across the region that
would allow for a rapid recovery of the airmass on Wednesday
afternoon and so the severe weather potential appears low at this
time. North winds will result in cool conditions with readings in
the 70s to perhaps low 80s across the forecast area in the
afternoon as well.

For Thursday and beyond...The unsettled weather pattern is
expected to continue through the end of the work week. The ECMWF
and GFS both advertise that a slightly negatively tilted trough
will lift out of the region. This should help to draw warm and
moist air northward. With the resurgence of higher instability air
lifting northward combined with favorable dynamics aloft, there
may be the potential for another round of severe weather towards
the end of the work week.

Bain

&&

.AVIATION...
/ISSUED 1259 PM CDT SAT MAY 14 2016/
/18z TAFS/ A dry northerly flow will continue over North Central
Texas through tonight in the wake of this morning's cold frontal
passage. Wind gusts at the Metroplex TAF sites have exceeded
20kts with some regularity through the morning hours, due to
strong pressure rises building out of Oklahoma. Believe both
sustained northerly winds - and gusts - will diminish slowly
through the rest of the afternoon and evening hours as the
gradient relaxes.

VFR conditions should prevail through at least 06z, but some MVFR
cigs will begin to push back into both the Metroplex and Waco
areas after 09z, on the heels of increasing low level warm
advection late tonight. Not overly confident in the duration, but
do expect a period of MVFR ceilings at all TAF sites after 13z
Sunday. Widespread significant precipitation is not anticipated,
but given the synoptic setup, can't completely rule some light
drizzle as well. A return to VFR conditions should occur by midday
Sunday, though scattered showers - and a few thunderstorms - are
likely to develop across North Central TX during the afternoon.

Bradshaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    56  71  62  80  70 /  10  30  70  30  20
Waco                57  74  65  81  69 /  10  40  70  30  20
Paris               54  67  59  72  65 /  20  30  70  60  40
Denton              53  69  61  79  69 /  10  30  70  30  20
McKinney            53  70  60  78  69 /  10  30  70  40  20
Dallas              57  72  62  80  70 /  10  30  70  40  20
Terrell             56  72  62  78  68 /  10  30  70  40  20
Corsicana           59  75  65  79  69 /  10  40  70  40  20
Temple              59  75  65  81  69 /  20  50  70  30  20
Mineral Wells       52  69  61  80  68 /  10  40  70  30  20

&&

.FWD Watches/Warnings/Advisories...
None.
&&

66/15
Hazardous weather outlook, May 14, 3:32 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
332 PM CDT SAT MAY 14 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
332 PM CDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS MAY CONTINUE INTO THE EARLY EVENING
HOURS FROM THE LAMPASAS AREA EASTWARD TO HEARNE. NO SEVERE WEATHER
IS EXPECTED...BUT ISOLATED HEAVY RAINFALL AND SMALL STREAM
FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND
ESPECIALLY SUNDAY EVENING AS A WARM FRONT LIFTS NORTHWARD ACROSS
NORTH AND CENTRAL TEXAS. LIGHTNING AND SMALL HAIL WILL BE THE
PRIMARY THREAT WITH THESE STORMS.

AN UNSETTLED PATTERN WILL PERSIST ACROSS NORTH AND CENTRAL TEXAS
THROUGHOUT THIS UPCOMING WEEK...AND ADDITIONAL THUNDERSTORM
CHANCES WILL CONTINUE THROUGH FRIDAY. CURRENTLY...CONFIDENCE IS
HIGHEST IN THE POSSIBILITY FOR SEVERE THUNDERSTORMS ON
TUESDAY...PRODUCING HAIL AND/OR DAMAGING WINDS. HEAVY RAINFALL AND
THE POTENTIAL FOR FLOODING WILL EXIST TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 14, 3:46 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
346 PM CDT SAT MAY 14 2016

TXZ156-157-142130-
LAMPASAS TX-CORYELL TX-
346 PM CDT SAT MAY 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMPASAS AND
SOUTHWESTERN CORYELL COUNTIES UNTIL 430 PM CDT...

AT 345 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KEMPNER...OR 7 MILES EAST OF LAMPASAS...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COPPERAS COVE...LAMPASAS...FORT HOOD AND KEMPNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3122 9822 3132 9818 3134 9790 3116 9773
      3106 9791 3104 9791 3103 9816
TIME...MOT...LOC 2045Z 199DEG 7KT 3105 9806

BAIN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:17 AM CDTSpecial Weather StatementFWDEastland43 min
May 14, 5:27 AM CDTSpecial Weather StatementFWDDallas, Tarrant48 min
May 14, 5:49 AM CDTAreal Flood AdvisoryFWDLampasas116 min
May 14, 8:51 AM CDTSpecial Weather StatementFWDHenderson24 min
May 14, 3:01 PM CDTRiver Flood WarningFWDHenderson, Navarro24 hr
May 14, 3:46 PM CDTSpecial Weather StatementFWDLampasas44 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.